Are you or your loved one an opioid user? Have you or your loved one experience and overdose? Have you seen a friend overdose? Watching somebody overdose is a traumatic experience, you may feel helpless or not know what to do but call 911.
Help is available and you should be aware that there is a drug that can help if it is administered within a certain time period of the onset of symptoms. This drug has been in existence for quite some time, it is called Naloxone, more commonly referred to as Narcan that can reverse the effects of an opioid overdose by assisting in the revival of respiratory depression.
Naloxone has been used in clinical settings for decades to assist patient that are experiencing an opiate overdose, however the times have changed. Over the past 10 years, according to the Center for Disease Control, there has been a steady increase in overdose deaths and these numbers continue to rise at an alarming rate. There is a great range of mixed feelings on the use of this drug to treat overdose, some applaud its efforts and some severely criticize its use. The debate between these two groups will go on forever. Some people feel that you should be able to reverse the effects while others feel that it may be something done intentionally and therefore the money and efforts spent can be in vain.
In April of 2014, the Food and Drug Administration approved the use of a prescription treatment that will deliver a single dose of Naloxone through a hand held injector. A family member or caregiver can administer the drug as the injector is small enough to fit in your pocket and is easily handled by a person who is not a member of the medical community. In some areas of the country, Naloxone is handed out free to opioid users hoping that it will prevent the death rate from increasing. There are many who feel that this is a bad practice and will encourage users to continue to abuse the drug knowing if they experience a problem it can be eradicated by administering this drug. While others feel it is helpful and will encourage the population of drug users to get help once they realize what has happened to them.
While this all sounds like a great answer to a problem, you should be aware that there are some undesirable effects that are associated with the use of Naloxone as well. You should be aware of the following, which can happen once you have been treated with Naloxone:
- Extreme agitation
- Violent behavior
- Aspiration due to the vomiting
- Cardiac issues such as arrest or arrhythmias
It is important for you to be aware there is treatment available. The use of Naloxone is an advantage and should be used when it can be most beneficial to the patient.